October 1984

Picture of the Month

Author Affiliations

Contributed from the First Pediatric Clinic "G. Gaslini," State University, Genoa, Italy.

Am J Dis Child. 1984;138(10):987-988. doi:10.1001/archpedi.1984.02140480089028

Denouement and Discussion 

Cushing's Syndrome due to Topical Corticosteroids 

Manifestations  The manifestations are those of Cushing's syndrome, including a rounded facial appearance, hirsutism, acne, obesity, and buffalo hump. The physical findings regress slowly following the discontinuation of steroid administration.

Cause  The physical manifestations are the result of the absorption of topically applied corticosteroids through the skin. This absorption is influenced by a variety of factors including the depth of the stratum corneum, the drug concentration and dosage, the presence of skin lesions, the size of the area that is treated, the duration of therapy, and the use of occlusive dressings.

Treatment  The administration of corticosteroids should be discontinued. If they have been used for a long period of time, the pituitary-adrenal axis

First Page Preview View Large
First page PDF preview
First page PDF preview